Kentucky, 2003

Hail and Damaging Wind in Kentucky, May 10, 2003

May 10, 2003 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 2:17 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 2:17 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EDT SAT MAY 10 2003

*******************************************************************31
317 AM EDT SAT MAY 10 2003

TODAY AND TONIGHT...
REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND
THUNDERSTORMS MOVING EAST TOWARD THE REGION.  00 UTC MODELS SEEM TO
HAVE A HANDLE ON THIS CONVECTION.  THIS CONVECTION IS EXPECTED TO
MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE
FORECAST AREA.  FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW
WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON.  FFA WAS ALREADY
ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON
TO DROP IT.

SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF
PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR.
HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA.

OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS
GRIDS/FORECAST.

SUNDAY THROUGH FRIDAY...
ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC.
USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS.
THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON.
IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE
WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING.
THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY
HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE
TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY
AFTERNOON.

WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT
INTO TUESDAY.  PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR
ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY.

NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN
MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW.

ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV.  OTHERWISE ON
OR CLOSE TO GUIDANCE.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR ZONES
WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076.

JSH/TRM
*******************************************************************
1015 PM EDT FRI MAY 9 2003

FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAIN CELLS
CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE A
LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH.  FOR THE
REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID CONDITIONS
WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM TO HAVE
SETTLED IN WITH THE WARM FRONT TO THE NORTH.  HAVE DROPPED POPS IN
THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING
EAST...WHICH MAY ARRIVE AROUND SUNRISE.  ALSO...RAISED TEMPS IN THE
EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT
ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT.

.END/ESS
*******************************************************************
615 PM EDT FRI MAY 9 2003
UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER
322.  WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S
THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE
BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE
EVENING HOURS.

ESS
*******************************************************************
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

FWM/DB/TRM
********************************************************************
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

99
Hazardous weather outlook, May 10, 4:33 AM EST, 1 hour 25 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY
RAINFALL...ALONG WITH STRONG WINDS AND HAIL.  SOME OF THE STRONGEST
THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL.

WITH THE GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY
THUNDERSTORM COULD CAUSE FLOODING...ESPECIALLY ACROSS OHIO AND
NORTHERN WEST VIRGINIA...WHICH HAVE HAD THE MOST RAINFALL IN RECENT
DAYS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT
CROSSES THE AREA.  AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS
AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS.

THE COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT...WILL BRING AN
END TO THIS RECENT STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON
TAP FOR SUNDAY NIGHT THROUGH MUCH OF THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.END / TRM

In the hours before

Local storm report, May 10, 2:51 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
351 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 AM    BUFFALO                   WV   .75 INCH HAIL
05/10/03   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0334 AM AND 0349 AM
Local storm report, May 10, 3:22 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 AM    GANDEEVILLE               WV   .50 INCH HAIL
05/10/03   ROANE                          EVENT OCCURRED BETWEEN
                                          0353 AM AND 0408 AM

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boyd

When
May 10, 5:58 AM EST
Where
Boyd County, Ashland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -82.633

Thunderstorm Wind, Greenup

When
May 10, 4:45 PM EST
Where
Greenup County, Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.517, -82.717

Large branches and a few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351783, 5351871.